DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20160775

Carbamazepine induced toxic epidermal necrolysis in a patient of seizure disorder

Aruna Gurung, Jugalkishore B. Jaju, Rajvardhan Solunke, Ganesh R. Pawar, Shrikant C. Dharmadhikari, Vishal M. Ubale

Abstract


Toxic epidermal necrolysis (TEN), also known as Lyell's syndrome, is a widespread life-threatening mucocutaneous disease where there is extensive detachment of the skin and mucous membrane. Many factors are involved in the aetiology of TEN, the most common being the adverse drug reactions. Here we report a case of TEN in a 12 year old female child who presented with fever and blisters all over her body after taking carbamazepine for uncontrolled generalised tonic-clonic seizure. This case has been reported to highlight the importance of using carbamazepine cautiously as this case shows the “probable” association between carbamazepine and TEN, which is a life threatening condition.


Keywords


Carbamazepine, TEN, SJS, Generalised tonic –clonic seizure

Full Text:

PDF

References


Naveen KN, Pai VV, Athanikar SB. Retrospective analysis of Steven Johnson syndrome and toxic epidermal necrolysis over a period of 5 years from northern Karnataka, India. Indian J Pharmachol. 2013;45(1):80-2.

Devi SK, George S, Criton S, Suja V, Sridevi PK. Carbamazepine - The commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: A study of 7 years. Indian J Dermatol Venereol Leprol. 2013;7(5):326-8.

Kameshwari JS, Devde R. A case report on toxic epidermal necrolysis with etoricoxib. Indian J Pharmacol. 2015;47(2):221-3.

Suresh PN, Thomas K, Kumar K. Stevens–Johnson

syndrome–toxic epidermal necrolysis (SJS–TEN) overlap associated with carbamazepine use. Indian J Psychiatry. 2015;47:121-3.

Bastuji GS, Rzany B, Stern RS. A clinical classification of cases of toxic epidermal necrolysis, Stevens Johnson Syndrome and erythema multiforme. Arch Dermatol. 1993;129:92-6.

Czajkowski R, Rostkowska VW, Wankiewicz A, Drewa T, Placek W, Biedka M. Stevens Johnson Syndrome Induced by Carbamazepine. Acta Poloniae Pharmaceutica-Drug reaction. 2007;64(1):89-92.

Hyun MB, Park YJ, Young HK, Dong EM. Stevens-Johnson Syndrome Induced by Carbamazepine Treatment in a Patient Who Previously Had Carbamazepine Induced Pruritus - A Case Report -. Korean J Pain. 2013;26(1):80-3.

Ferrel PB, Mcleod HL. Carbamazepine, HLA-B*1502 and risk of Stevens–Johnson syndrome and toxic epidermal necrolysis: US FDA recommendations. Pharmacogenomics. 2008;9(10):1543-6.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

World Health Organization. Sweden. Available from: 4. http://www.who-umc.org, accessed on November 12, 2010.

Sassolas. B, Haddad C, Mockenhaupt M, Dunant A, Liss Y, Bork K. ALDEN, algorithm for assessment of drug causality in Stevens Johnsons syndrome and toxic epidermal necrolysis: Comparision with case control analysis. Nature. 2010;88:60-7.

Hartwig S, Seigel J, Schneider PJ. Preventability and severity. Assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Schumock GT, Thornton JP. Focusing on the Preventability of Adverse Drug Reactions. Hosp. Pharm. 1992;27:538.